×
×
homepage logo

BREAKING NEWS

End result of huffing has no fairy tale ending

By Staff | Apr 23, 2008

In fairy tale lore, it was the Big Bad Wolf who did all of the huffing in the presence of the Three Little Pigs.

Today some of our youth unfortunately get an unhealthy high by huffing in the presence of highly toxic fumes and may not get a happy ending.

Most American homes have common household and commercial products that children and teens use for the purpose of getting high.

More than 1,400 products used by youth are inexpensive, legal and readily available in other places like the garage, office, school or the local convenience or grocery store.

“Huffing is inhalant abuse,” said Sandy Fandel, nurse at Estherville Lincoln Central High School. “It is achieved by sniffing or huffing fumes, vapors or gases from common products.

Some products include computer cleaner, air conditioning coolant, gasoline, felt tips markers, spray paint, air freshener, butane, cooking spray, paint and glue.

“Persons who abuse inhalants can die at any time,” she said, “And that includes the first time, through Sudden Sniffing Death Syndrome. Death occurs through suffocation or choking.

Vital organs and the brain can be permanently damaged.

“Inhalant dependency can lead to other abuse including illegal drugs or alcohol,” Fandel said.

Estherville Police Chief Eric Milburn added persons can face arrest for public intoxication when abusing inhalants even though the products they are using are common, everyday items. He said it doesn’t matter the age of the abuser as persons under the legal age of 18 are referred to Emmet County Juvenile Court Services.

The public intoxication charge, Milburn said, carries a $100 court fine plus court courts or up to 30 days in the Emmet County Jail.

Fandel said, “Parents need to know what to look for. Clues for abuse are:

n Empty lighters, spray cans (especially aerosol air fresheners), plastic gags, balloons or towels with chemical odors

n Empty pressurized whipped cream containers.

n Change in friends.

n Change in interests.

n School performance drops.

n Disorientation (drunk, dazed or dizzy appearance).

n Glassy, glazed or watery eyes.

n Slurred speech.

n Pronounced difficulty with coordination.

n Clothes and breath have telltale chemical odor.

n Sores or red spots around the mouth or nose.

n Paint stains on face and hands.

n Lethargy.

n No appetite or nausea.

n Frequent headaches.

n Excitability, anxiety or hallucinations.

n Irritability, restlessness or anger.

She continued, “Parents and the staff at school may not observe all of the warning signs in all children because the effects can wear off quickly. Unfortunately many of the signals for inhalant abuse also point to occasional problems most youth have at some point in their teen years. But don’t be fooled and learn the warning signs.

According to the Alliance for Consumer Education, the best defense for parents is to:

n Learn slang words associated with inhalant abuse, i.e. huffing, bagging, poppers, etc.

n Find out what products are particularly harmful if abused by inhaling.

n Know the warning signs.

n Talk to your child and discuss what fumes and vapors are and their effects on a healthy body.

n Tell your child the consequences of huffing are serious.

n Monitor youth activities.

n Educate your child about the dangers of huffing.

n Encourage communication if your child has questions.

n Tell them over and over you love them and their safety is your No. 1 priority.

According to the Partnership for a Drug-Free America, if parents would take the time to talk to their children about the risks of drugs, they are 36 percent less likely to abuse an inhalant.

Fandel noted annual statistics show over 2.6 million children up to 17-years-of-age use inhalants to get high. “Inhalants are the fourth most abused substance after alcohol, tobacco and marijuana. Inhalants usually are the first drug of choice tried by children.

Other visible signs to look for are:

n Finger nails painted with magic markers or correction fluid.

n Pen or marker held close to the nose.

n Numerous butane lighters in the child’s possession.

“In case of an emergency, it is important to stay calm. It is important not to argue with the person under the influence. Call 911 immediately if the person is unconscious or not breathing.

She added CPR (cardio-pulmonary resuscitation) should be administered until help arrives. “If the person is conscious, keep the individual calm in a well-ventilated area. Never leave the person unattended.

It is helpful to medical personnel to know which inhalant was used. “If you find your child unconscious or under the influence, call 911 immediately, Fandel said.

She suggests parents go to the following website for more information: www.inhalant.org, or call 202-862-3902.